Kentucky, 2021

Tornado and Flash Flooding in Kentucky, May 3 to 4, 2021

May 3 to 4, 2021 · NWS LMK · 24 events in 8 counties and zones

Early on May 3rd, central Kentucky sat in the warm sector ahead of an approaching surface low. Much of the region saw only rain showers, but one isolated cell in southern Kentucky was able to produce a short lived EF-1 tornado in the city of Tompkinsville, KY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Early on May 3rd, central Kentucky sat in the warm sector ahead of an approaching surface low. Much of the region saw only rain showers, but one isolated cell in southern Kentucky was able to produce a short lived EF-1 tornado in the city of Tompkinsville, KY.

On May 4th, a cold front, following the first system, produced additional rain showers and thunderstorms on the already saturated ground. The result was widespread flash flooding with isolated severe wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 3, 4:49 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, May 3, 4:49 AM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
649 AM EDT Mon May 3 2021

...Updated Aviation Discussion...

.Short Term...(Today and tonight)
Issued at 315 AM EDT Mon May 3 2021

...Rounds of Showers and Storms Today, Tonight, and Tomorrow...
...Heavy Rainfall, and Strong To Severe Storms Possible At
Times...

Numerous showers and scattered rumbles of thunder will stream
northeastward across our CWA this morning as a compact and
negatively tilted shortwave traverses the region. Current water
vapor presentation is quite impressive as the vort max swirls into
western KY at this hour. Ahead of this feature, a plume of 1.5" to
1.6" PWATS is advecting into our region with the aid of a 40-50 knot
low level jet. A look at forecast soundings confirms this setup as
the overall thermodynamic profile takes on a tall/skinny appearance
through the morning hours. Given the elevated nature of our early
morning convection, mainly concerned with some brief heavy rainfall.
Given the potential for some training and/or repeated t-storms over
the same area, rainfall amounts could range over 1" in localized
spots by late morning. This would be most likely across our southern
CWA. The main limiting factor for more heavy rain concern is that
storms motions are pretty fast given the strength of the low to mid
level flow, so heavy rain shouldn't remain over any one area for too
long. WPC does have our south and west CWA in a Marginal Risk for
excessive rainfall. Overall, don't think we would have any
widespread flood concerns just yet, but that may become more of an
issue the deeper into these early week rounds of storms we get.

There is also a hint that some meager surface based instability
could sneak into our southern CWA (KY/TN border) around dawn as the
low level jet helps to push a surface warm front up through our
area. Any of the stronger convection by this time could perhaps
bring down some stronger winds aloft, so will monitor for any wind
threats outside of the heavy rain concern.

As we move into the early afternoon, the bulk of activity will push
off to the east of our area, and brief dry conditions are expected
to return. Given the subsident wake of the departing shortwave, and
more notably an impressive elevated mixed layer (EML) advecting into
our region we should see dry conditions for the remainder of the
afternoon and first part of the evening. Forecast soundings show a
good cap around H7 associated with the EML, and this should keep
things in check. In addition, no notable triggers appear to be
around at this time either. Temperatures will mainly surge on a
steady warm advection component given a steady SSW-SW wind through
the day, although some late clearing from SW to NE could also help
late afternoon temps. Most highs should top out in the 75 to around
80 degree mark.

Will quickly mention that mid level lapse rates will be quite steep
above the inversion this evening (8-8.5C), so if any storms are able
to fire then they could become strong to severe pretty quickly.
Veering deep layer shear profiles would potentially allow for a few
supercell storms modes in that environment as well. Something to
keep in the back of our minds, but again not anticipating much to
develop given the strength of the cap.

The real concern, and the reason for the SPC Enhanced/Slight risk
across our area will come later tonight into Tuesday morning as
another piece of shortwave energy ejects out of the southern Plains
toward our region. Meanwhile, a surface cold front with convection
likely ongoing ahead of it will approach our area. The forcing
provided by an approaching exit region of a mid level impulse
combined with strong instability aided by steep mid level lapse
rates over top of a moistening boundary layer will allow for strong
to severe storm development. Models vary considerably how things
will evolve toward dawn on Tuesday, but severe weather seems like a
good bet given the setup with damaging winds, large hail (perhaps
very large?), and heavy rainfall being the main threats. There could
also be an isolated tornado threat but varying storm modes and low
confidence in overall evolution makes this threat more uncertain. In
addition, the most impressive part of the forecast sounding heading
into Tuesday is in the mid levels. The low level thermodynamic
profile is a little messy and hurts confidence into how much low
level updraft strength/organization would be present. Something to
keep looking at. One other note, SPC backed off on their Day 1 hail
outlook over our region, but this will be re-visited with the next
13z outlook update. Anticipate the probabilities will go back up.

.Long Term...(Tuesday through Sunday)
Issued at 315 AM EDT Mon May 3 2021

Tuesday...

At the start of the period expect to find the upper trough moving
eastward into the MS Valley while at the surface an area of low
pressure will be located over the Lower Great Lakes region with a
cold front extending southwest through the upper OH Valley and into
the mid/lower MS Valley. Convection may be ongoing at the start of
the period, although continue to see large discrepancies between the
CAMs regarding location and extent of convection going into Tuesday
morning. The severe threat will continue through the mid-morning
hours, with model soundings suggesting an unstable airmass with mid-
level lapse rates around 7 C/km may remain in place in addition to
increasing Effective Shear.

There will then likely be a break in precipitation sometime late
morning into early afternoon before another potential round of
convection fires up in the afternoon and evening ahead of and along
the cold front as another shortwave swings across the OH Valley. A
lot of uncertainty remains regarding severe weather potential, as
the evolution of earlier morning storms will have a big impact on
atmospheric recovery. However, with model guidance trending towards
a slower arrival of the surface cold front, will allow for greater
destabilization potential ahead of the front. A warm and moist
airmass will still be in place under southwesterly flow, with
dewpoints in the mid to upper 60s. CAPE values look to be in the
range of 1000 - 2000 J/kg in the afternoon, although the NAM
continues to be an outlier showing CAPE values between 3000 - 4000
J/kg. Effective Shear will likely be between 30 - 40 kts over the
area. Overall, all hazards remain on the table for Tuesday afternoon
and evening.

In addition to severe weather risk, may have some localized flash
flooding issues arise, especially in areas that see repeated
thunderstorm development. Rainfall totals for today - Tuesday look
to be in the 1 - 2 inch range, with locally higher amounts of 3 - 4
inches possible.

Wednesday and Beyond...

As the cold front exits off to the east late Tuesday night, precip
will taper off leaving us mostly dry for Wednesday as surface high
pressure begins to build into the area. The OH Valley will remain
under the base of a broad upper trough, resulting in below normal
temperatures prevailing through the end of the week with a gradual
moderating of temperatures over the weekend as southerly flow takes
hold once again. There is a slight chance for precip on Thursday as
a shortwave dives southeast towards the area, however confidence
remains low. Better precip chances will then arrive for the weekend.

&&

.Aviation...(12Z TAF Issuance)
Issued at 649 AM EDT Mon May 3 2021

Impacts: MVFR to IFR conditions associated with lowering ceilings.
Rain showers and a chance of thunderstorms through late morning
possible. A brief return to VFR later afternoon/evening, then strong
storms expected tonight into Tuesday morning.

Discussion: Seeing a mix of mainly MVFR ceilings and brief reduced
vis in heavier showers this morning. The exception is HNB, where IFR
ceilings will persist through morning. Morning showers and storms
should push out of the area, with a brief return to VFR ceilings
through the late afternoon and early evening. However, deteriorating
conditions are then expected later tonight, along with the chance
for strong to severe storms after Midnight EDT. Surface winds of a S
component now, will veer to a steady SSW and then SW component
through this TAF cycle. A few gusts up around 20 mph are possible at
times.

Confidence: High confidence on CIGs, VIS, and winds. Medium
confidence on timing of thunderstorms.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BJS
Long Term...JML
Aviation...BJS
Hazardous weather outlook, May 3, 1:52 AM CST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
352 AM EDT Mon May 3 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-040800-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
352 AM EDT Mon May 3 2021 /252 AM CDT Mon May 3 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms with brief heavy rainfall are expected this morning.
Watch for ponding of water on roadways and perhaps a few localized
minor flooding concerns across southern Kentucky.

Strong to severe storms are possible later tonight. The main threats
will be large hail and locally damaging winds. Repeated rounds of
heavy rainfall may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe storm and localized heavy rain threats will
continue through Tuesday night before a cold front moves through the
area. Stay up to date of the latest forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight through Tuesday night.

BJS

In the hours before

Special weather statement, May 3, 6:44 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Louisville KY
744 AM CDT Mon May 3 2021

KYZ075-031330-
Monroe-
744 AM CDT Mon May 3 2021

...A LINE OF SHOWERS WILL AFFECT MONROE COUNTY...

At 744 AM CDT, radar indicated showers were located along a line
extending from 9 miles northwest of Red Boiling Springs to Lafayette.
Movement was northeast at 40 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Tompkinsville, Gamaliel, Fountain Run, Persimmon, Forkton, Gum Tree,
Harlan Crossroads, Freetown, Sulphur Lick and Flippin.

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.

LAT...LON 3663 8597 3665 8595 3666 8595 3672 8597
      3684 8573 3683 8562 3682 8560 3678 8559
      3678 8558 3677 8557 3662 8563
TIME...MOT...LOC 1244Z 241DEG 33KT 3665 8595 3652 8601

EBW

The radar

The Nashville radar (KOHX), 93 km away, was scanning. The volume nearest the first event began at 13:06 UTC.

Open the radar archive at this moment

Event by event

18 flash flood, 3 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Tornado, Monroe

When
May 3, 7:08 AM CST to 7:09 AM CST
Where
Monroe County, 0.88 mi W of Tompkinsville to 0.65 mi N of Tompkinsville
Rating
EF1
Path length
0.5 mi
Path width
60 yd
Reported by
NWS Storm Survey
Coordinates
36.702, -85.696

The National Weather Service determined an EF-1 tornado with maximum sustained winds of 95 mph caused a damage path 60 yards wide.

The thunderstorm quickly became severe in southwest Monroe County. It quickly became severe in southwest Monroe County and became tornadic on the southwest side of Tompkinsville. The tornado touched down near the intersection of Second and Jackson Streets. Trees were lying in multiple directions and most of them were twisted, snapped, or uprooted. Power lines were down, and several power poles were snapped. Winds at that location were between 85 and 90 mph with a width of 50 yards.

Farther to the northeast, between 5th Street and Carter Street, the tornado increased to 95 mph and the width expanded out to 60 yards. Several homes experienced roof damage with some windows blown out. One home had multiple large trees uprooted with a camper trailer and pontoon boat flipped over. There were several pieces of lumber that were impaled in the ground and pieces of sheet metal thrown into trees.

The US Bank building received roof damage before the tornado briefly lifted before touching down near the intersection of Pedigo and White Streets.

There was significant tree damage on the east of Main Street by Pedigo Street. Trees were facing multiple directions. Mud spatter was on the backside of homes and vehicles along Short Street to Monroe Street. Multiple power lines were down in the area. Winds decreased to 90 mph along Monroe Street.

The National Weather Service drone found some twisted tree tops near Spring Valley Road and Woodhaven as a result of wind speeds of 85 mph. The tornado lifted at Jackie Crow Salvage Yard as it threw debris on top of a hill about 250 yards from the salvage yard.

Several videos showed brief funnels coming down from the main storm, almost like a small skipping tornado.

Hail, Warren

When
May 3, 11:17 PM CST
Where
Warren County, 2.31 mi WNW of Bowling Green
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.990, -86.470

A trained spotter reported quarter size hail.

Hail, Warren

When
May 3, 11:26 PM CST
Where
Warren County, 0.55 mi W of Bristow
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.020, -86.380

A trained spotter reported quarter and larger size hail.

Thunderstorm Wind, Cumberland

When
May 4, 3:10 AM CST
Where
Cumberland County, 0.69 mi N of Burkesville
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.790, -85.370

Dispatch reported trees down in the Burkesville city limits.

Flash Flood, Cumberland

When
May 4, 3:30 AM CST to 5:30 AM CST
Where
Cumberland County, 1.22 mi WNW of Burkesville to 0.14 mi WSW of Bakerton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.788, -85.389

There were reports of water over roadways.

Flash Flood, Metcalfe

When
May 4, 4:00 AM CST to 5:00 AM CST
Where
Metcalfe County, 0.88 mi NW of Clarks Corner to 0.49 mi NNW of Clarks Corner
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.040, -85.660

Parts of Knob Lick Road were under water. The time was estimated by the dispatcher.

Flash Flood, Edmonson

When
May 4, 4:30 AM CST to 6:30 AM CST
Where
Edmonson County, 1.76 mi S of Lindseyville to 1.59 mi SE of Windyville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.205, -86.303

There was a rapid rise in water over East Harris Road.

Flash Flood, Warren

When
May 4, 5:07 AM CST to 7:07 AM CST
Where
Warren County, 0.15 mi NE of Gotts to 0.21 mi WNW of Gotts
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.971, -86.298

The fire department advised that water was in a home on the 5000 block of Gotts Hydro Road. The cost of property damage is unknown.

Flash Flood, Barren

When
May 4, 5:25 AM CST to 6:25 AM CST
Where
Barren County, 0.55 mi E of Glasgow to 0.59 mi ESE of Glasgow
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.980, -85.890

Water was over the Cumberland Parkway eastbound at exit 14.

Flash Flood, Barren

When
May 4, 5:25 AM CST to 7:25 AM CST
Where
Barren County, 2.76 mi E of Glasgow Muni Arpt to 1.43 mi WSW of Coral Hill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.030, -85.900

US 31 East was flooded in Glasgow.

Flash Flood, Warren

When
May 4, 5:30 AM CST to 7:30 AM CST
Where
Warren County, 1.38 mi N of Memphis Jct to 1.31 mi N of Memphis Jct
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.970, -86.480

A car was flooded at Russellville and Campbell Lane.

Flash Flood, Metcalfe

When
May 4, 5:30 AM CST to 7:30 AM CST
Where
Metcalfe County, 0.69 mi WNW of Edmonton to 0.44 mi NW of Edmonton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.984, -85.611

River Road was flooded.

Flash Flood, Warren

When
May 4, 5:39 AM CST to 7:39 AM CST
Where
Warren County, 1.77 mi NW of Rockfield to 1.8 mi NW of Rockfield
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.920, -86.570

Rockfield Browning Road had four feet of water over the roadway.

Flash Flood, Butler

When
May 4, 5:54 AM CST to 7:54 AM CST
Where
Butler County, Pleasant Hill to 1.29 mi W of Rochester
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.180, -86.880

Several roads in the county were flooded.

Flash Flood, Barren

When
May 4, 6:04 AM CST to 7:04 AM CST
Where
Barren County, 1.04 mi ESE of Glasgow Muni Arpt to 0.6 mi SE of Glasgow Muni Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
37.025, -85.932

Happy Valley Road had two feet of water over it.

Flash Flood, Warren

When
May 4, 6:08 AM CST to 8:08 AM CST
Where
Warren County, Three Spgs to 0.41 mi SW of Three Spgs
Cause
Heavy Rain
Reported by
Public
Coordinates
36.920, -86.430

Approximately three feet of water was over the road near the intersection of Three Springs Road and Smallhouse Road.

Flash Flood, Warren

When
May 4, 6:10 AM CST to 8:10 AM CST
Where
Warren County, 1.3 mi WNW of Memphis Jct to 1.12 mi NW of Memphis Jct
Cause
Heavy Rain
Reported by
Public
Coordinates
36.960, -86.500

Cars were under about three feet of water at Russellville and Interstate 165. Cost of damage unknown.

Flash Flood, Cumberland

When
May 4, 7:11 AM CST to 8:11 AM CST
Where
Cumberland County, 0.79 mi E of Marrowbone to 1.19 mi WNW of Marrowbone
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.821, -85.486

Kentucky 90 was closed due to flooding around Marrowbone.

Flash Flood, Monroe

When
May 4, 7:30 AM CST to 9:30 AM CST
Where
Monroe County, 2.07 mi NE of Jeffrey to 1.66 mi WNW of Jeffrey
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.769, -85.802

Photos on social media showed flooding over Bethlehem Church Road.

Flash Flood, Monroe

When
May 4, 7:30 AM CST to 8:30 AM CST
Where
Monroe County, 0.69 mi S of Emberton to 0.6 mi S of Emberton
Cause
Heavy Rain
Reported by
Public
Coordinates
36.710, -85.770

Images on social media showed high water from East Fork Creek over the County House Road Bridge.

Flash Flood, Metcalfe

When
May 4, 7:30 AM CST to 8:30 AM CST
Where
Metcalfe County, 0.86 mi WSW of Curtis to 0.84 mi WSW of Curtis
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.924, -85.584

The Cedar Flat Curtis Bridge flooded.

Flash Flood, Metcalfe

When
May 4, 7:30 AM CST to 8:30 AM CST
Where
Metcalfe County, 1.3 mi ESE of Willow Shade to 0.33 mi SE of Willow Shade
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.840, -85.580

Kentucky 90, Summer Shade Road, one mile west of the Cumberland/Metcalf County Line was closed due to flooding.

Thunderstorm Wind, Marion

When
May 4, 7:18 PM EST
Where
Marion County, 0.57 mi SSE of Gandertown
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.673, -85.374

First responders responded to trees down on Nerinx Road at the county line.

Thunderstorm Wind, Marion

When
May 4, 7:24 PM EST
Where
Marion County, Nurkes Spg
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.650, -85.350

There was a report of lots of trees down near Makers Mark Distillery.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyThe tornado archive for Kentucky, 2021Warnings in Kentucky, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963036, 963042, 963041, 963130, 962806, 962808, 962809, 962834, 962843, 963057, 963055, 963056, 963054, 963052, 963051, 963049, 963048, 963047, 963043, 963044, 963045, 963046, 963038, 963037.